hi there, I was diagnosed with full blown AIDS and was very sick in 2012 and was started on atripla, last year I was changed to odefsey...within months of starting the atripla I greatly reduced my viral load and was undetectable. I'm now 40 and my main problem is massive weight gain I have now doubled in weight since being diagnosed and I cannot stop gaining weight...my lowest weight was about 120 I am now 275 pounds...I do what I can to eat right and exercise... things are getting really bad for me emotionally, I am contemplating stopping my medications and other crazy things... my doctors nutritionist, counselors, just plain do not get it - they all want to downplay the weight gain and just basically want me to shut up and eat less and move more....I admit I could try harder to do that but I also have a huge fatigue problem as well. I have a more than full time stressful but very stimulating job. I function fine at work but have no energy left to live a normal home life...I truly feel pretty bleak that I will not only not loose weight I will not stop gaining and suffocate in my own fat at some point... I am having trouble moving around and am starting to be exerted to even take a shower or bath...
I am so sorry that you have gained all that weight involuntarily even though you are eating healthy and exercising. There are several reasons why people gain weight on HIV medications:
1- As viral load is driven to undetectable, the immune system produces cytokines that have been linked to inflammation and fat gain. The lower your CD4 cells (or the higher your viral load) at start of HIV treatment, the more is the production of these cytokines and possible fat gain.
2- Some people's insulin sensitivity decreases on certain HIV meds (protease and non-nucleoside inhibitors) which can make someone prone to fat gain. You can detect insulin resistance by a glucose test, a A1c test and/or a glucose tolerance test.
3- Some people may have low thyroid or testosterone hormone blood levels.
4- Two studies showed that as people's immune system gets better, some may develop pseudo-Cushing's features due to changes in an enzyme in fat cells called enzyme 11β-hydroxysteroid dehydrogenase type 1 (11β-HSD1). These people have normal cortisol levels but they show signs of high cortisol (fat and neck gain, moon face, etc).
5- A combination of the above factors
Talk to your doctor about running a thyroid function test (TSH, free T3 and free T4), total and free testosterone, and cortisol (AM/PM samples). This can rule out hormone issues.
Two drugs that can help with fat/weight loss are Egrifta and Metformin. The first one is approved to treat belly fat accumulation and the second one is an old diabetes drug that improves insulin resistance and may aid in weight loss in some people.
Try to also follow these suggestions related to eating clean:
Nelson Vergel's Tips on Healthy Eating
Nelson Vergel's Time-Saving Tips to Maximize the Benefits of Exercise
How to Decrease HIV related belly fat accumulation
If everything else fails, you can also discuss these weight loss medications approved in the US:
FDA Approved Prescription Diet Pills
Good luck. Please send me a note letting me know how things go with you. I am here to help!